Hail, Sheridan
- When
- August 27, 3:50 PM MST
- Where
- Sheridan County, 11 mi SE of Tasco
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.233, -100.150
9 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 27, 1:36 PM MST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MDT SAT AUG 27 2005 .DISCUSSION...THE MAIN PROBLEM FOR THIS FORECAST IS WHAT TO DO WITH POPS. CURRENT WATER VAPOR IMAGERY/LIGHTNING DATA INDICATES A SOUTHEAST TRAJECTORY WITH THE SHORTWAVE IN COLORADO. THE SURFACE ANALYSIS AT 20Z INDICATED HIGH PRESSURE WAS RIDGING SOUTH INTO THE NORTHERN FORECAST AREA WITH LOW PRESSURE OVER SOUTHWEST KANSAS. 20Z VISIBLE SHOWING BEST CLOUD TOPS SOUTH OF DEN WITH WEAK BUILDUPS NORTH OF THERE. THE GFS QPF/OMEGA FIELDS GIVE AN IDEA THAT THE BEST POPS SHOULD BE SOUTH OF INTERSTATE 70 AND LESSER POPS NORTH OF THERE. LATEST METARS INDICATE VERY DRY DEWPOINTS WEST OF ITR/YMA WITH ONLY MINOR CLOUD DEVELOPMENT. THE ETA SHOWS THE 850 BOUNDARY IN NEBRASKA TO BE RATHER WEAK. ALSO THE UPPER LEVEL JET IS NOT THAT IMPRESSIVE. CONSEQUENTLY HAVE DECIDED TO LIMIT LIKELY POPS TO SOUTH OF INTERSTATE 70 AND CONTINUE CHANCE POPS NORTH OF THERE FOR TONIGHT. THE SHORTWAVE EXITS SUNDAY MORNING WITH SUBSIDENCE PREVAILING UNTIL THE AFTERNOON WHEN THE 850 BOUNDARY IN NEBRASKA SERVES AS A FOCUS FOR MORE THUNDERSTORMS THROUGH SUNDAY EVENING ACROSS THE NORTHERN ZONES. SLIGHT CHANCE POPS SHOULD TAKE CARE OF THAT CONTINGENCY. THE RIDGE CONTINUES TO BUILD WITH SUBSIDENCE DOMINATING MONDAY AND TUESDAY. BY LATE TUESDAY NIGHT...THE NORTHERN STREAM TROUGH GETS CLOSE ENOUGH TO PROVIDE SOME FORCING SO WILL INTRODUCE SLIGHT CHANCE POPS AFTER 06Z WEDNESDAY. TEMPERATURES CONTINUE NEAR NORMAL THROUGH THE PERIOD. GUIDANCE WAS IN GOOD AGREEMENT FOR MAX TEMPERATURES A FEW DEGREES ABOVE NORMAL IN THE UPPER 80S TO LOWER 90S AND MIN TEMPERATURES IN THE UPPER 50S TO LOWER 60S. DAYS 4-7...A TROUGH IN THE NORTHERN STREAM WILL FLATTEN THE SOUTHERN STREAM RIDGE EARLY WEDNESDAY. DYNAMICS WILL LINGER THROUGH THE DAY WEDNESDAY AND THEN FINALLY EXIT EARLY WEDNESDAY EVENING. WEATHER/POP GRIDS HAVE BEEN ADJUSTED TO REELECT THIS EARLIER TIMING. SLIGHT CHANCE STILL LOOKS GOOD FOR NOW BUT WILL PROBABLY NEED TO BE ADJUSTED UP. THE RIDGE/SUBSIDENCE THEN TAKES OVER THROUGH THURSDAY. A SHORTWAVE IS ADVERTISED TO MOVE UP THE BACK SIDE OF THE RIDGE ON FRIDAY SO ADDED A SLIGHT CHANCE IN EASTERN COLORADO ZONES FRIDAY AFTERNOON AND THEN ACROSS THE REST OF THE FORECAST AREA FRIDAY EVENING. SUBSIDENCE AND RESULTING DRY CONDITIONS WILL DOMINATE SATURDAY. MAX TEMPS WILL BE A FEW DEGREES ABOVE NORMAL WHILE MIN TEMPS NEAR NORMAL. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT SAT AUG 27 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1150 AM CDT SAT AUG 27 2005 /1050 AM MDT SAT AUG 27 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE AREA THIS AFTERNOON AND TONIGHT. AT THE SAME TIME...A COUPLE OF UPPER LEVEL DISTURBANCES WILL MOVE IN FROM THE WEST AND NORTHWEST. THERE WILL BE ENOUGH MOISTURE AND SUNSHINE TO ALLOW THE AIR MASS TO BECOME UNSTABLE AHEAD OF THESE FEATURES. AS A RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF NORTHWEST KANSAS AND EASTERN COLORADO THIS AFTERNOON AFTER 2 PM MDT (3 PM CDT). THESE STORMS WILL THEN SPREAD ACROSS THE REMAINDER OF THE REGION THROUGH THE OVERNIGHT HOURS. THE EXACT LOCATION OF THE FRONT WILL DETERMINE THE BEST CHANCE OF THUNDERSTORMS. AT THIS TIME...THE FRONT IS EXPECTED TO BE NEAR A FLAGLER TO GOODLAND TO HILL CITY LINE BY LATE THIS AFTERNOON. BECAUSE OF THE FRONT...SUFFICIENT INSTABILITY...AND A FAVORABLE TURNING OF WINDS THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE... SOME OF THESE STORMS COULD BECOME SEVERE ALONG AND SOUTH A LINE FROM FLAGLER TO GOODLAND TO MCCOOK. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME THUNDERSTORMS WILL BE ONGOING DURING THE MORNING HOURS ALONG AND EAST OF A LINE FROM MCCOOK TO HOXIE TO SHARON SPRINGS. AFTER THOSE STORMS END...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS SAME AREA DURING THE LATE AFTERNOON AND EVENING HOURS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING. AFTER A DRY MONDAY AND TUESDAY...THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON AND NIGHT AS ANOTHER FRONT AND UPPER LEVEL DISTURBANCE MOVE THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) ALONG AND SOUTH OF A FLAGLER TO GOODLAND TO MCCOOK LINE. BULLER/LAMMERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 418 PM MDT SAT AUG 27 2005 KSZ004-015>016-028>029-033-042-NEZ081-280400- DECATUR-GOVE-GRAHAM-LOGAN-NORTON-SHERIDAN-WICHITA-RED WILLOW- 418 PM MDT SAT AUG 27 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 749 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 7 COUNTIES IN NORTHWEST KANSAS DECATUR...GOVE...GRAHAM... LOGAN...NORTON...SHERIDAN... WICHITA... IN NEBRASKA THIS WATCH INCLUDES 1 COUNTY IN SOUTHWEST NEBRASKA RED WILLOW THIS INCLUDES THE CITIES OF...HILL CITY...HOXIE...LEOTI... MCCOOK...NORTON...OAKLEY...OBERLIN AND QUINTER.
The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
Report from CoCoRaHS observer.
Large tree branches down and crops damaged.
Hail was accompanied by very heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465242, 5465243, 5465244, 5465245, 5465252, 5465253, 5465246, 5465247, 5465248, 5465249, 5465250, 5465254, 5465251, 5465255.